Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Wichita, KS

May 14, 2018Chase County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 5:47 PM CDT for Chase County, Greenwood County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 5:47 PM CDT (22:47 UTC)
Expired
May 14, 2018, 6:30 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, KS, Greenwood County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KICT 142247
SVRICT
KSC017-073-142330-
/O.NEW.KICT.SV.W.0052.180514T2247Z-180514T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
547 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chase County in east central Kansas...
  Northwestern Greenwood County in southeastern Kansas...

* Until 630 PM CDT

* At 547 PM CDT, a severe thunderstorm was located 12 miles west of
  Hamilton, or 15 miles southwest of Madison, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Madison, Saffordville and Thrall. 

This includes Interstate 35 between Mile Markers 100 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 9636 3817 9636 3817 9607 3792 9628
      3790 9652 3808 9652 3809 9657 3844 9640
TIME...MOT...LOC 2247Z 231DEG 38KT 3803 9639 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
860 
WWUS53 KICT 142320
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
620 PM CDT MON MAY 14 2018

KSC017-073-142330-
/O.EXP.KICT.SV.W.0052.000000T0000Z-180514T2330Z/
Chase KS-Greenwood KS-
620 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
NORTHWESTERN GREENWOOD COUNTIES WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central, southeastern and east central Kansas.

LAT...LON 3843 9636 3817 9636 3817 9607 3792 9628
      3790 9652 3808 9652 3809 9657 3844 9640
TIME...MOT...LOC 2320Z 231DEG 38KT 3824 9605 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:57 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 14, 3:57 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
357 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon May 14 2018

Early this afternoon, thunderstorms have begun to develop along
and south of a quasi-stationary front draped across the forecast
area. These storms have initially been in eastern Kansas, but as
convective inhibition continues to erode and enhanced convergence
ensues along the boundary, more storms are expected to initiate
this afternoon and evening. The primary threat area looks to be
south central and southeast Kansas, generally along and east of a
line from Kingman to Chase counties. This area is included in a
Severe Thunderstorm Watch in effect until 1000pm this evening,
though it is possible that some showers and non-severe storms
could linger after this time frame initially along the Oklahoma
border and later in central KS. Main concerns with any severe
storms that develop will be large hail up to the size of ping-pong
balls, damaging wind gusts up to 70 mph, frequent lightning, and
locally heavy rainfall, with rain rates of near 2 inches per hour
already observed in a couple of cells that moved through Greenwood
and Woodson counties.

Current thinking is that the surface front will slide southward
tomorrow, which should push the development of severe storms
further south into central and western Oklahoma and northern
Texas, though a few showers and thunderstorms are possible in
southern Kansas. A strong storm or two will be possible, but
widespread severe weather is not expected by Tuesday afternoon due
to much more stable air over Kansas versus locations further
south.

Wednesday and Thursday become much more tricky as the front sinks
even further south and then lifts back north on Thursday as an
upper low continues to dwell over the Central Great Basin.
Overall, thinking is that we should see a shot at a few scattered
showers or thunderstorms, but exact timing and areal coverage is
dicey to say the least

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon May 14 2018

By Friday, the upper low over the western CONUS is progged to
begin lifting northward through the weekend. Ample low level
moisture will continue to be advected into the area bringing
lingering chances of showers with occasional embedded thunder
off and on throughout the weekend and into early next week.
Temperatures should remain above normal throughout the period
until at least Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon May 14 2018

Scattered strong to severe convection will develop along a nearly
stationary front sagging very slowly south into south central
Kansas and the Flint Hills late this afternoon and evening. The
front will move south a bit more as a weak cold front tonight
with north to northeast surface winds and lowering CIGS expected
later tonight with some MVFR category. Some elevated convection is
possible as well north of the front.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  82  64  82 /  60  30  40  40
Hutchinson      62  80  61  81 /  40  30  30  40
Newton          63  80  63  81 /  50  30  30  40
ElDorado        64  81  63  81 /  60  30  30  40
Winfield-KWLD   65  82  63  83 /  70  30  40  40
Russell         57  79  58  80 /  30  10  10  40
Great Bend      58  79  59  80 /  30  10  20  30
Salina          61  80  61  82 /  30  20  20  40
McPherson       61  80  61  81 /  30  30  20  40
Coffeyville     67  83  65  83 /  60  30  30  40
Chanute         66  82  64  83 /  60  30  30  40
Iola            66  81  63  82 /  60  30  20  30
Parsons-KPPF    67  83  65  83 /  60  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...KED
Hazardous weather outlook, May 14, 3:54 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 PM CDT Mon May 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are expected to develop
late this afternoon along and just south of a nearly stationary
front. The most likely area for stronger and severe storms to
develop will be south central and southeast Kansas, where a Severe
Thunderstorm Watch remains in effect until 10pm this evening. The
strongest storms will be capable of large hail up to ping-pong ball
size and damaging down-burst winds up to 70 mph. In addition, high
rainfall rates will be likely with the more intense storms this
evening, which may lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms will be possible Tuesday through Wednesday night and again
Friday through Saturday night. Strong storms will be possible with
any of this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 10pm across south central
and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 14, 5:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             EL DORADO               37.82N 96.86W
05/14/2018  E0.75 INCH       Butler             KS   FIRE DEPT/RESCUE

&&

ADK
Local storm report, May 14, 5:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 E EL DORADO           37.82N 96.82W
05/14/2018  E0.75 INCH       BUTLER             KS   TRAINED SPOTTER

&&

ADK
Local storm report, May 14, 5:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HEAVY RAIN       IOLA                    37.93N 95.40W
05/14/2018  M4.40 INCH       Allen              KS   TRAINED SPOTTER

&&

KED
Local storm report, May 14, 5:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HEAVY RAIN       5 NW IOLA               37.98N 95.47W
05/14/2018  M4.40 INCH       ALLEN              KS   TRAINED SPOTTER

&&

KED
Local storm report, May 14, 5:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 SW OXFORD             37.23N 97.22W
05/14/2018  E1.00 INCH       SUMNER             KS   TRAINED SPOTTER

&&

KED
Local storm report, May 14, 5:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             13 W WINFIELD           37.27N 97.20W
05/14/2018  E1.75 INCH       SUMNER             KS   BROADCAST MEDIA

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:34 PM CDTSpecial Weather StatementICTBarton26 min
May 13, 9:58 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell62 min
May 13, 10:05 PM CDTSevere Thunderstorm WarningICTReno18 min
May 13, 10:35 PM CDTSpecial Weather StatementICTEllsworth25 min
May 13, 10:38 PM CDTSpecial Weather StatementICTLincoln37 min
May 13, 11:34 PM CDTSpecial Weather StatementICTLincoln26 min
May 14, 12:04 AM CDTSpecial Weather StatementICTRussell26 min
May 14, 5:43 AM CDTSpecial Weather StatementICTKingman, Reno32 min
May 14, 1:38 PM CDTSpecial Weather StatementICTGreenwood37 min
May 14, 1:44 PM CDTSpecial Weather StatementICTWoodson31 min
May 14, 2:17 PM CDTSpecial Weather StatementICTWoodson58 min
May 14, 2:21 PM CDTSpecial Weather StatementICTGreenwood24 min
May 14, 2:27 PM CDTSpecial Weather StatementICTGreenwood33 min
May 14, 2:33 PM CDTSevere Thunderstorm WarningICTGreenwood31 min
May 14, 2:52 PM CDTSevere Thunderstorm WarningICTAllen, Woodson38 min
May 14, 3:03 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson42 min
May 14, 3:15 PM CDTSpecial Weather StatementICTSumner30 min
May 14, 3:26 PM CDTSevere Thunderstorm WarningICTAllen64 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningICTWoodson61 min
May 14, 3:46 PM CDTSpecial Weather StatementICTCowley59 min
May 14, 4:01 PM CDTFlash Flood WarningICTAllen, Woodson4 hr
May 14, 4:16 PM CDTSpecial Weather StatementICTSumner29 min
May 14, 4:21 PM CDTSevere Thunderstorm WarningICTAllen, Woodson54 min
May 14, 4:41 PM CDTSpecial Weather StatementICTButler34 min
May 14, 4:48 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson57 min
May 14, 5:18 PM CDTSevere Thunderstorm WarningICTCowley, Sumner57 min
May 14, 5:21 PM CDTSevere Thunderstorm WarningICTButler39 min
May 14, 5:31 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson44 min
May 14, 5:41 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson64 min
May 14, 6:12 PM CDTTornado WarningICTCowley, Sumner48 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningICTAllen, Wilson, Woodson55 min
May 14, 6:37 PM CDTTornado WarningICTCowley53 min
May 14, 6:55 PM CDTSpecial Weather StatementICTChase35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.